Texas, 2008

Hail and Damaging Winds in Texas, June 17, 2008

June 17, 2008 · NWS LUB · 14 events in 7 counties and zones

A violent round of supercell thunderstorms produced giant hail over the western South Plains of west Texas during the evening hours of the 17th. The storms caused extensive damage in a number of South Plains communities including: Friona (Parmer County), Muleshoe (Bailey County), and Plains (Yoakum County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
$2.3 million
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A violent round of supercell thunderstorms produced giant hail over the western South Plains of west Texas during the evening hours of the 17th. The storms caused extensive damage in a number of South Plains communities including: Friona (Parmer County), Muleshoe (Bailey County), and Plains (Yoakum County). In addition, area agricultural crops sustained heavy damage that resulted in severe economic losses.

Total damages sustained across the South Plains region of west Texas on the 17th were estimated to exceed $3.5 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 17, 5:31 PM CST, 44 minutes earlier.

Area forecast discussion, Jun 17, 5:31 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
631 PM CDT TUE JUN 17 2008

.UPDATE...
HAVE UPDATED PRODUCTS TO INCLUDE SEVERE THUNDERSTORM WATCH UNTIL
06Z OVER THE ENTIRE CWA. CURRENT CLUSTERS OF THUNDERSTORMS OVER
THE WESTERN TEXAS PANHANDLE WERE MOVING SOUTHEASTWARD...WITH THE
SOUTHERN MOST STORM BEGINNING TO SAG INTO THE EXTREME NORTHWESTERN
ZONES /PARMER AND CASTRO COUNTIES/. EXPECT THIS ACTIVITY TO
ORGANIZE INTO A COMPLEX THIS EVENING AND SPREAD SOUTHEAST OVER
MUCH OF THE AREA TONIGHT. THE ACTIVITY WILL BRING A LARGE HAIL
AND STRONG WIND THREAT WITH IT. HAVE INCREASED POPS OVER THE
NORTHWEST AND NORTH-CENTRAL ZONES WHERE CONVECTION APPEARS
IMMINENT...WHILE MAINTAINING ALREADY LIKELY POPS OVER MUCH OF THE
REMAINDER OF THE AREA. FEW OTHER MINOR CHANGES MADE TO THE GRIDS
AS THE OVERALL INTEGRITY OF THE FORECAST IS IN GOOD SHAPE FOR
ABOVE OUTLINED EXPECTED EVOLUTION.

&&

.PREV DISCUSSION... /ISSUED 317 PM CDT TUE JUN 17 2008/

SHORT TERM...
19Z SFC ANALYSIS SHOWS OUTFLOW BOUNDARY HAS MOVED INTO ERN NM WITH
RELATIVELY COOL BUT HUMID AIR MASS IN ITS WAKE. EVEN WITH VEERING OF
THE LOW LEVEL WINDS IT DOES NOT APPEAR THERE WILL BE MUCH LOW LEVEL
FOCUS FOR CONVECTION IN THE FCST AREA LATE THIS AFTN/EARLY THIS
EVENING UNLESS POSSIBLY ALONG AREA OF DIFFERENTIAL HEATING.
CONVECTIVE INITIATION HAS ALREADY OCCURRED ON THE HIGH TERRAIN OF
CNTL AND NERN NM AND EXPECT FURTHER DEVELOPMENT EWD INTO THE WRN
TEXAS PANHANDLE. IT IS THIS ACTIVITY THAT IS EXPECTED TO MOVE SEWD
IN THE NW FLOW ALOFT INTO THE FCST AREA. MODELS IN GOOD AGREEMENT
THAT THIS WILL OCCUR AND HAVE RAISED POPS INTO THE LIKELY CATEGORY
FOR ALL BUT THE SWRN QUADRANT OF THE FCST AREA. WILL CONTINUE TO
HAVE POTENTIAL FOR ISOLATED SUPERCELLS THROUGH MID-EVENING WHEN
EVOLUTION INTO MCS IS EXPECTED.

FOR WEDNESDAY...NO OBVIOUS LOW LEVEL FOCUS PROGGED IN THE MODELS.
BUT THAT COULD GO OUT THE WINDOW DEPENDING UPON RESIDUAL OUTFLOW
BOUNDARIES FROM TONIGHTS CONVECTION. EVEN THOUGH MODELS SUGGEST NO
PRECIP DURING THE DAY THINK IT PRUDENT TO KEEP SLIGHT CHC POPS GOING
UNTIL CONVINCED OTHERWISE. OUTFLOW BOUNDARIES COULD CAUSE HAVOC WITH
TEMPS TONIGHT AND WEDNESDAY. WILL TREND TOWARD COOLER SIDE TONIGHT
BUT EXPECT BETTER RECOVERY THAN SEEN TODAY FOR THE HIGHS.

LONG TERM...
UPPER HIGH OVER NORTHERN MEXICO WILL CONTINUE TO MAINTAIN
NORTHWEST FLOW OVER THE AREA INTO THIS WEEKEND...AFTER WHICH THE
UPPER HIGH MAY MOVE MORE DIRECTLY OVER THE AREA. WHILE THE
NORTHWEST FLOW ALOFT CONTINUES...WE SHOULD CONTINUE TO HAVE A
POTENTIAL FOR MOSTLY NIGHTTIME THUNDERSTORMS...EVEN THOUGH THAT
POTENTIAL SHOULD REMAIN RELATIVELY LOW EACH NIGHT. THE CHANCES ON
ANY PARTICULAR DAY ARE LIKELY TO BE INFLUENCED BY THE PREVIOUS
NIGHTS STORMS. FOR WEDNESDAY NIGHT...LATEST MODELS SHOW THE
SIGNIFICANT RAIN CHANCES WELL NORTHEAST OF OUR FORECAST AREA...HOWEVER
PREVIOUS MODELS SHOWED THE POTENTIAL CLOSER TO HOME. AS
SUCH...WILL REDUCE CHANCES IN THE FORECAST SOME BUT NOT REMOVE
THEM. THURSDAY NIGHT MODELS SHOW MORE ACTIVITY LOCALLY. THEN
EXPECT REDUCED CHANCES OVER THE WEEKEND AS THE UPPER HIGH IS
FORECAST TO BUILD MORE DIRECTLY OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  94  65  96  66 /  70  20  20  20  40
TULIA         64  92  67  95  68 /  70  20  20  20  40
PLAINVIEW     63  89  68  94  68 /  70  20  20  20  30
LEVELLAND     65  93  68  95  69 /  60  20  20  20  20
LUBBOCK       66  92  70  95  69 /  60  20  20  20  20
DENVER CITY   65  93  68  94  69 /  50  20  20  10  20
BROWNFIELD    65  93  69  95  69 /  50  20  20  20  20
CHILDRESS     68  93  70  98  68 /  60  20  20  20  40
SPUR          64  92  71  99  71 /  60  20  20  20  20
ASPERMONT     68  93  71 100  73 /  60  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23
Hazardous weather outlook, Jun 17, 10:20 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1120 AM CDT TUE JUN 17 2008

TXZ021>044-181630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1120 AM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN NEW
MEXICO...THE TEXAS PANHANDLE AND POSSIBLY THE WESTERN SOUTH PLAINS
AS AN OUTFLOW BOUNDARY FROM THUNDERSTORMS ACROSS WESTERN OKLAHOMA
EARLY TODAY MOVES TO THE WEST TOWARD THE NEW MEXICO STATE LINE.
CONDITIONS ARE FAVORABLE FOR SOME OF THE THUNDERSTORMS TO EVOLVE
INTO SUPERCELLS WITH EVENTUAL ORGANIZATION INTO A COMPLEX OF
THUNDERSTORMS LIKELY. STORMS ARE EXPECTED TO MOVE TO THE SOUTHEAST
AND SPREAD ACROSS THE SOUTH PLAINS AND ROLLING PLAINS OVERNIGHT.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS INITIALLY WITH
AN ISOLATED TORNADO A LIMITED POSSIBILITY WITH ANY SUPERCELLS THIS
EVENING. THE MAIN THREATS ARE EXPECTED TO EVOLVE TOWARD DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL AS THE NIGHT PROGRESSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS DURING THE LATE AFTERNOON AND
PARTICULARLY DURING THE EVENING AND NIGHTTIME HOURS WEDNESDAY
THROUGH FRIDAY. THERE WILL BE A THREAT OF SEVERE WEATHER WITH THESE
THUNDERSTORMS...IN PARTICULAR A POSSIBILITY OF DAMAGING WINDS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Jun 17, 1:34 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
234 PM CDT TUE JUN 17 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1016 PM     NON-TSTM WND DMG JAYTON                  33.25N 100.57W
06/16/2008                   KENT               TX   CO-OP OBSERVER

            TIN WRAPPED AROUND TREE...FIRE DEPT. ALSO REPORTED TIN
            BLOWN OFF ROOFS

&&

EVENT NUMBER 00122

FB
Local storm report, Jun 17, 1:39 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
239 PM CDT TUE JUN 17 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1016 PM     TSTM WND DMG     JAYTON                  33.25N 100.57W
06/16/2008                   KENT               TX   CO-OP OBSERVER

            TIN WRAPPED AROUND TREE...FIRE DEPT. ALSO REPORTED TIN
            BLOWN OFF ROOFS

&&

CORRECTED EVENT

EVENT NUMBER 00122

FB
Special weather statement, Jun 17, 5:09 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
609 PM CDT TUE JUN 17 2008

TXZ021-022-172345-
PARMER TX-CASTRO TX-
609 PM CDT TUE JUN 17 2008

...SEVERE THUNDERSTORM APPROACHING CASTRO AND PARMER COUNTIES...

AT 605 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A SEVERE THUNDERSTORM OVER DEAF SMITH COUNTY 10 MILES NORTHWEST OF
BLACK...OR ABOUT 11 MILES NORTH OF FRIONA...MOVING SOUTHEAST AT 15
MPH.

THIS STORM CONTINUES TO INDICATE THE POSSIBILITY OF LARGE HAIL AND
DAMAGING WINDS AS IT APPROACHES BLACK AND SUMMERFIELD. BE PREPARED
TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Cannon AFB radar (KFDX), 81 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Parmer

When
June 17, 6:15 PM CST to 6:20 PM CST
Where
Parmer County, Friona
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.630, -102.730

Local law enforcement officials reported that golf ball size hail, occasionally accompanied by larger hail stones, fell steady over Friona for at least five minutes during the early evening of the 17th. This as a supercell thunderstorm impacted portions of northeastern Parmer County.

Hail, Parmer

When
June 17, 6:17 PM CST
Where
Parmer County, Friona
Measured
2.75 in hail
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
34.630, -102.730

Local law enforcement officials reported that golf ball size hail was occasionally mixed with stones up to the size of baseballs in Friona. The very large hail caused widespread damage across the city, with a number of vehicles and structures sustaining hail damage. The hail punctured a portion of the town's elementary school, and subsequently contributed to flooding several class rooms. No injuries were reported.

Hail, Parmer

When
June 17, 7:00 PM CST to 7:43 PM CST
Where
Parmer County, 6 mi W of Friona to 10 mi E of Farwell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.630, -102.835

Multiple reports indicated that a second supercell thunderstorm produced a swath of large hail, occasionally very large, over western Parmer County during the 19:00 CST hour. Initial reports relayed by the broadcast media indicated that quarter size hail occurred west of Friona at 19:00 CST. The storm and its associated hail swath continued southward, with additional reports received from areas east of Farwell at 19:43 CST.

Hail, Lamb

When
June 17, 7:26 PM CST to 7:28 PM CST
Where
Lamb County, 16 mi W of Earth to 6 mi W of Earth
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.230, -102.680

Local fire department and law enforcement officials reported that golf ball size hail, and occasionally larger hail stones, accompanied a severe storm along U.S. Highway 70 in northwestern Lamb County.

Hail, Lamb

When
June 17, 7:26 PM CST
Where
Lamb County, 16 mi W of Earth
Measured
4.5 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
34.230, -102.680

Law enforcement officials reported giant softball size hail near U.S. Highway 70 west of Earth, just east of the Bailey and Lamb County line. The hail damaged several vehicles and a few rural residences.

Hail, Parmer

When
June 17, 7:43 PM CST
Where
Parmer County, 10 mi E of Farwell
Measured
2.75 in hail
Crop damage
$500,000
Reported by
Broadcast Media
Coordinates
34.380, -102.855

The broadcast media relayed reports of giant baseball size hail ten miles east of Farwell along Farm to Market Road 145. Agricultural officials reported that cotton, wheat, and corn crops were severely damaged across portions of western and central Parmer County.

Thunderstorm Wind, Bailey

When
June 17, 7:55 PM CST
Where
Bailey County, 2 mi SSW of Muleshoe
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.193, -102.743

The Texas Tech University West Texas Mesonet recorded a severe thunderstorm wind gust of 58 mph just south of Muleshoe. These winds are believed to have been associated with the rear flank downdraft of an intense supercell thunderstorm which went on to produce giant sized damaging hail in the city.

Hail, Bailey

When
June 17, 8:00 PM CST
Where
Bailey County, Muleshoe
Measured
4.5 in hail
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
34.220, -102.730

Emergency management officials reported that giant hail stones that ranged in size from baseballs to softballs resulted in significant damages throughout the city of Muleshoe around 20:00 CST. Numerous windshields were knocked out of vehicles and many structures sustained heavy roof and window damage. Hail even punctured the interior walls of one mobile home. No injuries were reported.

Thunderstorm Wind, Castro

When
June 17, 8:20 PM CST
Where
Castro County, 2 mi NE of Dimmitt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.571, -102.295

The Texas Tech University West Texas Mesonet site near Dimmitt recorded a severe thunderstorm wind gust of 58 mph at 20:20 CST. No damage was reported.

Hail, Cochran

When
June 17, 8:45 PM CST to 8:55 PM CST
Where
Cochran County, 10 mi WSW of Morton to Morton
Measured
1.75 in hail
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.665, -102.931

Multiple reports of large hail were received from the Morton vicinity shortly before 21:00 CST on the 17th. Very large hail was initially reported near the Southwest Gin south of Farm to Market Road 114 west of Morton at 20:45 CST. By 20:55 CST golf ball size hail reportedly fell in Morton. Minor damages were reported to vehicles and structures.

Hail, Cochran

When
June 17, 8:45 PM CST
Where
Cochran County, 10 mi WSW of Morton
Measured
2.75 in hail
Crop damage
$150,000
Reported by
Law Enforcement
Coordinates
33.665, -102.931

Baseball size hail was reported in the vicinity of the Southwest Gin around 20:45 CST. The giant hail resulted in damage to a number of cotton crops.

Hail, Kent

When
June 17, 9:02 PM CST
Where
Kent County, Girard
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.350, -100.670

Law enforcement officials reported golf ball size hail in Girard. No significant damage was reported.

Thunderstorm Wind, Cochran

When
June 17, 9:45 PM CST
Where
Cochran County, 1 mi ENE of Morton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.725, -102.754

The Texas Tech University West Texas Mesonet sire near Morton recorded a severe thunderstorm wind gust of 61 mph at 20:45 CST. No damage was reported.

Hail, Yoakum

When
June 17, 9:59 PM CST
Where
Yoakum County, Plains to 10 mi E of Plains
Measured
3.5 in hail
Property damage
$250,000
Crop damage
$1.6 million
Reported by
Law Enforcement
Coordinates
33.180, -102.830

The Yoakum County Sheriff's Office reported that baseball size hail smashed out many automobile windshields and punctured holes in the roofs of several mobile homes. Two Sheriff's Office cruisers sustained significant damage. Area gins and cotton farmers reported that more than 25,000 acres of cotton were destroyed east of Plains. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117841, 117836, 117828, 117854, 117859, 117843, 117864, 117877, 117882, 117889, 117893, 117896, 117884, 117900.